For our other readers, catecholaminergic polymorphic ventricular tachycardia (CPVT) is an arrhythmia (abnormal fast heart rhythm) that can potentially be lethal. Unlike most other fast heart rhythms that originate because of either an abnormal extra electrical connection in the heart or an abnormal nest of cells in the heart, CPVT is a genetic abnormality that affects all of the cells in the heart. The mutation is typically in a gene that codes for a protein called the ryanodine receptor (RyR2). This receptor handles calcium movement in the cells of the heart, and can is abnormal in CPVT. Unfortunately, commercial RyR2 testing does not capture all of the potential mutations that exist, which is why your son’s testing may have been negative. CPVT is often triggered by exercise, which increases catecholamines, like adrenaline—hence, the name. It is usually treated with a medicine from the class of the beta blockers, such as nadolol.
The Sleuth AT is newer version of a type of device called an implantable loop recorder (ILR). ILR’s are about the size of a pacemaker, and are surgically put into the chest of a patient when there is a concern for arrhythmias that cannot be diagnosed by typically ambulatory monitoring devices, such as 24-hour Holter monitors or loop recorders. ILR’s can automatically record arrhythmias or can manually be triggered to record when a patient has symptoms. These are usually downloaded electronically through the chest with a device that is similar to a pacemaker interrogator. The Sleuth reportedly not only does this, but also automatically sends the information to a remote reading station for interpretation by cardiac technicians or for online access by your cardiologist.
I have taken the liberty of forwarding the rest of your questions to the head of our electrophysiology division, Dr. Maully Shah, to answer. I have summarized her response as follows:
We don’t have all the history for your son’s diagnosis of CPVT at this point; for example, we don’t know if your son had an episode of syncope, or passing out. If he did not have an episode of syncope, it is unlikely that placement of any ILR will be particularly helpful. Typically these devices are used when there is an episode of unexplained syncope and we don’t have a diagnosis. Otherwise, an ILR is not any more helpful than a Holter monitor or event monitor just for PVC’s. Another piece of information that we don’t have is if there was any known history of sustained ventricular tachycardia. If there was, placement of a device like an ILR would not be the first choice, as it is not able to deliver any therapeutic intervention.
At this time, with the information that we have, it appears that there are exercise-associated bidirectional ventricular couplets and non-sustained triplets, which at minimum suggests that this may be a catecholamine-induced mechanism. However, we have no other proof that this actually is CPVT. Using a beta blocker for his therapy is certainly reasonable in this case. And, routine follow-up could be performed simply with Holter monitoring.
Finally, in regard to JTV519: this is a drug that is completely experimental, and is not commercially available. There has been some preliminary research that suggests that it may be helpful in patients who have a cardiomyopathy, or damage to their heart, specifically secondary to tachycardia; the term for this is a tachycardia-induced cardiomyopathy. However, there is no data to show that it’s helpful in preventing in SCD, especially in CPVT.
Doctor, Thank you very much for your response and I feel honored that your forwarded part of my question to Dr. Shah. Your answers were extremely helpful to me. The Sleuth device I was struggling with because I did not see how it was going to benefit him. An ICD has been discussed but since there has been no syncope, we are controlling his condition with the beta blockers. I still have this nagging feeling in my gut that we don't have the full story. When i read the sentence above "which at minimum suggests this may be a catecholamine-induced mechanism" I can't help but wonder what else could be going on. So, there is no syncope and no know history of sustained VT in him or either side of family. When we first saw the doctor the other possibility was myocarditis but an echo of his heart showed it to be structurally normal. Troponin l was 0.01ng/ml. Do you think there is a possibility we could still be dealing with something viral? He also had granuloma annulare on his hand for many months that went away after he was on singular for two months (don't know if there is a connection or not) Could we be dealing with something that is autoimmune? My pediatrician told me I need to discuss all that with my cardiologist. Josh has never had a chest x-ray or blood work done, other than looking for Epstein-Barr virus, due to numerous cold symptoms, rashes, upset stomach pale/gray looking, little or no apatite, chest pain while playing hockey, and fatigue from Oct-Dec. That came back negative and when I asked about the chest pain, that is when I was told to see a cardiologist. I feel I need to ask more questions but not sure of the right questions to ask other than viral/autoimmune possibilities. Any suggestions? Thank you once again for you help.
I think that Epstein-Barr virus (EBV) was a good thought in the potential etiology of his findings, but it appears that it didn't pan out. I have also seen parvovirus B19 cause chronic problems similar towhat you are describing; it may be worthwhile evaluating for with an antibody panel at minimum. If this is positive, further evaluation could be done with a polymerase chain reaction (PCR) test if the panel comes up positive. Parvovirus (not related to the “parvo” seen in dogs) can evade the immune system and cause a chronic fatigue-like syndrome as well as cause a smoldering myocarditis that is not always detectable outside of ECG changes or arrhythmias. However, it is also potentially treatable with intravenous immunoglobulin therapy. I’m not familiar with any connection between this and either granuloma annulare or with montelukast (Singulair) therapy. In regards to autoimmune disease, I would expect to see other markers of inflammation and, often (but not always), involvement with other organ systems. It may end up that watchful waiting will give more information to help direct his diagnosis.
Once again I thank you :) I will let you know how we make out at our doctor visit tomorrow afternoon. I am thankful that you are a part of this forum. Beth